MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK INTRAMEDULLARY ROD Ø 8 MM; FEMORAL INTRAMEDULLARY ROD

MEDACTA INTERNATIONAL SA GMK INTRAMEDULLARY ROD Ø 8 MM; FEMORAL INTRAMEDULLARY ROD
Model Number 1.100
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/18/2022
Type of Reportable Event Malfunction
Event or Problem Description
During a knee surgery, the surgeon positioned the intramedullary rod in the patient's canal, hit it with a hammer to insert the instrument in the tibial bone and to block the rotation (the 9mm drill was used to prepare the canal).Then the surgeon started the lateral tibial cut, dismantled the stem guide system and removed it in order to be able to finish the cut.While he was disassembling the instruments discovered that the intramedullary rod was broken and a piece of 10/15 cm remained in the patient's canal.The surgeon decided to not remove the fragment as there was no risk of migration and to avoid vascular nerve injury, infection, loss of mobility and muscle injury.The surgery was finished successfully without any other complication.The intramedullary rod was in the clinic as a consignment since about 6/7 months.It was used approximately for 30/40 surgeries without issues.
 
Additional Manufacturer Narrative
Batch review performed on 24 march 2022: lot 1310115: (b)(4) items manufactured and released on 08-may-2013.No anomalies found related to the problem.To date, no other similar events have been reported.Clinical evaluation performed by medical affairs director during a tka in a 70 year old patient the intramedullary rod fractured and a fragment of the instrument remained inside the tibia.According to the form, the surgeon could not retrieve the piece since it was far inside the tibia but he evaluated the benefit/risk ratio of retrieving the piece or not.Therefore, he decided to leave the fragment inside the patient's body.The material of the instrument is surgical grade stainless steel, however not approved for long term implantation.Occasionally, fragments of broken instruments may be left in the body and the insurgence of adverse reactions is extremely rare.The radiographs supplied do not show the fragment so we cannot evaluate its position in the bone.According to report, it was deemed to be in a stable location and no migration should be expected.As it is reported to be well embedded in bone, we should fear no major adverse effects deriving from this remaining fragment.Preliminary investigation performed by r&d project manager.From the event description and the images attached to the complaint, it is not possible to identify the real cause of device breakage.The breakage occurred at about 100 ÷ 150 mm from the distal part ; the intramedullary rod is a monoblock piece produced by a cylindrical bar; based on this, the reason for the breakage is extremely difficult to hypothesize.A deeper analysis will only be possible by analyzing the piece.
 
Additional Manufacturer Narrative
Corrected data: "usage of device" correted to "reuse", because it is a reusable product.Visual inspection performed by r&d project manager.The visual inspection of the returned piece does not add any useful information about the root cause of the complaint.The analysis of the broken section does not show any inside blowhole or others factors that may have caused the breakage.Also, the analysis of the material and the hardness is in compliance with the drawing specification.The only hypothesis we can do is that the tip of the rod was excessively forced during insertion by hitting the rod into the intra-medullary tibia canal and in presence of a bent tibia the instrument broke.However, the absence of a post-op x-ray showing the distal tibia cannot confirm this hypothesis.

Brand Name
GMK INTRAMEDULLARY ROD Ø 8 MM
Common Device Name
FEMORAL INTRAMEDULLARY ROD
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key14109995
Report Number3005180920-2022-00260
Device Sequence Number14605622
Product Code LXH
UDI-Device Identifier07630971215047
UDI-Public07630971215047
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1.100
Device Catalogue Number1.100
Device Lot Number1310115
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2022
Supplement Date Received by Manufacturer03/18/2022
Initial Report FDA Received Date04/14/2022
Supplement Report FDA Received Date06/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/08/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age70 YR
Patient SexMale